Acta Applicandae Mathematica

, Volume 37, Issue 1–2, pp 83–97 | Cite as

Fractal dimension, attractors, and the boussinesq approximation in three dimensions

  • Josef Málek
  • Michael RůŽička
  • Gudrun ThÄter


The Boussinesq approximation, where the viscosity depends polynomially on the shear rate, finds more and more frequent use in geological practice. In the paper, this modified Boussinesq approximation is investigated as a dynamical system for which the existence of a global attractor is proved. Finally, a new criterion for estimating the fractal dimension of invariant sets is formulated and its application to the problem under consideration is illustrated.

Mathematics subject classification (1991)

35B40 35Q72 35K55 

Key words

fractal dimension attractor Bernard problem 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Bellout, H., Bloom, F. and Nećas, J.: Young measure-valued solutions for non-Newtonian incompressible fluids, Preprint (1991).Google Scholar
  2. 2.
    Constantin, P. and Foias, C.: Global Lyapunov exponents, Kaplan-Yorke formulas and the dimension of the attractors for twodimensional Navier-Stokes equations,Comm. Pure Appl. Math. 38 (1985), 1–27.Google Scholar
  3. 3.
    čadek, O., Martinec, Z. and Matyska, C.: Spectral variational approach to the non-Newtonian Stokes problem in a spherical shell,Computer Phys. Comm. 71 (1992), 56–70.Google Scholar
  4. 4.
    Foias, C., Manley, O. and Temam, R.: Attractors for the Bernard Problem: Existence and physical bounds on their fractal dimension,Nonlinear Anal. Theory Appl. 11(8) (1987), 939–967.Google Scholar
  5. 5.
    Gajewski, H., Gröger, K. and Zacharias, K.:Nichtlineare Operatorgleichungen und Operatordifferentialgleichungen, Akademie-Verlag, Berlin, 1974.Google Scholar
  6. 6.
    Ladyzhenskaya, O. A.:The Mathematical Theory of Viscous Incompressible Flow, Gordon and Beach, New York, 1969.Google Scholar
  7. 7.
    Ladyzhenskaya, O. A.: On finite dimensionality of bounded invariant sets for the Navier-Stokes equations and some other dissipative systems,Zapiski Nauchnykh Seminarov LOMI 115 (1982), 3–15.Google Scholar
  8. 8.
    Lions, J. L.:Quelques méthodes de resolution des problèmes aux limites non linéaires, Dunod, Paris, 1969.Google Scholar
  9. 9.
    Málek, J., Nečas, J. and RůŽtčka, M.: On weak solutions to the non-Newtonian incompressible fluids in Dirichlet problem domains (to be published).Google Scholar
  10. 10.
    Málek, J. and Nečas, J.: A finitedimensional attractor for threedimensional flow of incompressible fluids, Submitted toJ. Differential Equations.Google Scholar
  11. 11.
    Málek, J., Nećas, J. and RůŽička, M.: On the non-Newtonian incompressible fluids,Math. Meth. Models Appl. Sci. 3(1) (1993), 35–63.Google Scholar
  12. 12.
    Malevsky, A. V. and Yuen, D. A.: Strongly chaotic non-Newtonian mantle convection (to appear inGeophys. Astrophys. Fluid Dyn.).Google Scholar
  13. 13.
    Nečas, J.:Sur les normes équivalentes dans Wp/k (Ω)et sur la coercivité des formes formellement positives, Les presses de l'Université de Montréal, 1966.Google Scholar
  14. 14.
    Temam, R.:Infinite-Dimensional Dynamical Systems in Mechanics and Physics, Springer-Verlag, New York, 1988.Google Scholar

Copyright information

© Kluwer Academic Publishers 1994

Authors and Affiliations

  • Josef Málek
    • 1
  • Michael RůŽička
    • 1
  • Gudrun ThÄter
    • 2
  1. 1.Institute of Applied MathematicsBonnGermany
  2. 2.Fachbereich 17University of PaderbomPaderbornGermany

Personalised recommendations